Pennsylvania, 2012Tornadoes and Flash Flooding in Pennsylvania, September 27, 2012
September 27, 2012 · NWS PBZ · 9 events in 2 counties and zones
A surface low pressure system was moving across the upper Ohio Valley towards the Pittsburgh area associated with showers. As the system moved over Allegheny County, it strengthened and spawned heavy rain with windy conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $295,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low pressure system was moving across the upper Ohio Valley towards the Pittsburgh area associated with showers. As the system moved over Allegheny County, it strengthened and spawned heavy rain with windy conditions. Some of the winds had mixed down with the heavy showers causing sporadic areas of damage. Before the center of the low started crossing Allegheny County, very small vortices spun up on the southern side of the low, producing two weak and short lived tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 27, 2:56 PM EST, 1 minute earlier.
Area forecast discussion, Sep 27, 2:56 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT THU SEP 27 2012
.SYNOPSIS...
RAIN WILL CONTINUE THIS EVENING AS LOW PRESSURE MOVES ACROSS THE
UPPER OHIO VALLEY. THE SYSTEMS COLD FRONT WILL PUSH SOUTH OF THE
AREA LATER TONIGHT BRINGING COOLER TEMPERATURES AND DRIER
CONDITIONS FOR FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SHORTWAVE MOVING ALONG THE STALLED FRONT WILL MAINTAIN RAIN FOR
THE EVENING. THE FRONT SHOULD BE PULLED SUFFICIENTLY SWD FOLLOWING
PASSAGE OF THE DISTURBANCE TO DIMINISH RAIN.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
COOLER AND DRIER AIR IS PROGGED TO ADVECT OVR THE REGION IN THE
WAKE OF THE FRONT. PCPN FREE WEATHER WITH SUB NORMAL TEMPS IS THUS
FORECAST THROUGH SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE CONSENSUS OF ALL LARGE SCALE MODEL GUIDANCE SUGGESTS A
DEEPENING UPPER LEVEL LOW WILL DIG SOUTHWARD FROM JAMES BAY AND MOVE
OVR EASTERN OHIO BY SUNDAY AFTERNOON. COOLER TEMPERATURES CAN THUS BE
EXPECTED FOR SUNDAY ALONG WITH AN INCREASING CHANCE OF SHOWERS.
BY SUNDAY NIGHT AND MONDAY...THE UPPER LOW IS PROJECTED TO BEGIN
FILLING/DVLPG NORTHEASTWARD. SOME SHOWERS MAY LINGER INTO SUNDAY
NIGHT BEFORE ENDING...BUT GENERALLY DRY WEATHER IS ANTICIPATED FOR
THE FIRST HALF OF THE WORK-WEEK AS HIGH PRESSURE BUILDS. TEMPERATURES
WILL SLOWLY MODERATE INTO THE MIDDLE OF THE WEEK. AS THE HIGH
PRESSURE MOVES OFF THE EAST COAST THE RETURN FLOW FROM THE GULF
WILL BRING AN INCREASING THREAT OF SHOWERS.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
IFR CIGS CONTINUE TO PLAGUE MANY OF THE SITES AS LARGE RAIN AREA
MOVES ACROSS THE REGION. ALTHOUGH RAIN WILL END...RESTRICTIONS
ARE EXPECTED TO CONT OVRNGT AS COOLER AIR INTERACTS WITH THE
SATURATED BNDRY LYR. CONDITIONS SHOULD IMPROVE TO VFR FROM WEST
TO EAST FRIDAY AS HIGH PRESSURE BUILDS OVERHEAD BRIEFLY.
.OUTLOOK FRIDAY NIGHT THROUGH TUESDAY/...
CONDITIONS SHOULD GENERALLY REMAIN VFR SATURDAY. UPPER LOW DROPS
SOUTHWARD SAT NIGHT BRINGING ANOTHER CHANCE FOR RESTRICTIONS SUNDAY
AND MONDAY. VFR RETURNS TUESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
15
Hazardous weather outlook, Sep 27, 2:07 AM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 AM EDT THU SEP 27 2012
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-280715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
307 AM EDT THU SEP 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Event by event
3 thunderstorm wind, 3 flash flood, 2 tornado, 1 high wind. Local standard time, as filed.
Tornado, Washington
- When
- September 27, 2:57 PM EST to 3:00 PM EST
- Where
- Washington County, 0.52 mi NW of Eighty Four to 0.4 mi NNW of Wylandville
- Rating
- EF0
- Path length
- 1.46 mi
- Path width
- 150 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.186, -80.136
An NWS survey found a EF0 tornado with maximum estimated speeds of 80 to 85 MPH. A concentrated damage swath was encountered along Route 519 in Eighty Four to along Brownlee road near Gambles. Damage consisted of snapped and uprooted hardwood and softwood trees and destruction of small outbuildings and modest shingle removal on a structure. A car was blown onto its side along route 519 during the tornado. This tornado also was confirmed by video submitted to the national weather service.
Tornado, Allegheny
- When
- September 27, 3:44 PM EST to 3:45 PM EST
- Where
- Allegheny County, 0.38 mi ESE of Duquesne to 0.43 mi E of Duquesne
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 75 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.367, -79.864
An NWS survey found and EF0 tornado with estimated maximum winds of 70 to 80 MPH. Damage to trees was noted along and southwest of Grant Avenue Extension in West Mifflin. Softwood trees and large hardwood tree limbs were snapped and dragged. Cemetery headstones were blown over. The exposed front porch of a home was uplifted and deposited on the roof of the home.
Thunderstorm Wind, Allegheny
- When
- September 27, 3:44 PM EST
- Where
- Allegheny County, 0.69 mi S of Duquesne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.360, -79.870
The 911 call center reported a power pole knocked down.
Thunderstorm Wind, Allegheny
- When
- September 27, 4:20 PM EST
- Where
- Allegheny County, 1.08 mi NW of Option
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 40.440, -79.996
The 911 call center reported trees down.
High Wind, Allegheny
- When
- September 27, 4:20 PM EST
- Where
- Allegheny forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Trained Spotter
- Coordinates
- 40.469, -79.981 (the zone’s center; the record gives no point)
A trained spotter reported trees and power lines down in Penn Hills.
Flash Flood, Allegheny
- When
- September 27, 4:30 PM EST to 6:30 PM EST
- Where
- Allegheny County, 0.36 mi NNW of Clairton to 0.69 mi NNW of East Mc Keesport
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 40.305, -79.903
Flash fLooding was reported in Clairton, Wilkins Township, and Baldwin where a vehicle rescue was performed.
Thunderstorm Wind, Allegheny
- When
- September 27, 4:40 PM EST
- Where
- Allegheny County, Millvale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 40.480, -79.980
Severak trees were reported down in Millvale.
Flash Flood, Allegheny
- When
- September 27, 4:55 PM EST
- Where
- Allegheny County, 0.13 mi E of Aspinwall to 0.53 mi E of Aspinwall
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.480, -79.877
The 911 call center reported 10 inches of water flowing across Nadine Road.
Flash Flood, Allegheny
- When
- September 27, 5:15 PM EST to 6:30 PM EST
- Where
- Allegheny County, 0.97 mi SW of Blawnox to 0.98 mi SW of Blawnox
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 40.492, -79.865
The 911 center reported Center Ave buckling due to heavy rainfall.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Wisconsin, September 27 to 30, 20121 death · 2 injured · $70,000 · 1 event
- Hail and Damaging Wind in Arkansas, September 27, 2012$50,000 · 1 in hail · 2 events
- High Surf in Hawaii, September 27 to 28, 201216 events
- Hail and Damaging Winds in Virginia, September 27, 2012$4,000 · 2 in hail · 9 events
- Flash Flooding in Virginia, September 27 to 28, 20127 events
- Hail in Colorado, September 27, 20121.75 in hail · 5 events
- Wildfire in Iowa, September 27, 20124 events
- Tornadoes in Colorado, September 27, 2012EF0 · 3 events
- Damaging Winds in Oklahoma, September 27, 201262 kt wind · 2 events
- Waterspout in South Atlantic Coastal Waters, September 27, 20121 event
- Waterspout in South Atlantic Coastal Waters, September 27, 20121 event
- Flood in Puerto Rico, September 27, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406688, 406689, 406692, 406690, 406693, 406684, 406691, 406685, 406687.